New York, 2008

Flash Flood in New York, May 27, 2008

May 27, 2008 · NWS OKX · 1 event in 1 county or zone

Strong thunderstorms in advance of a cold front crossed the tri-state area on May 27th producing isolated flash flooding in Suffolk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong thunderstorms in advance of a cold front crossed the tri-state area on May 27th producing isolated flash flooding in Suffolk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 27, 8:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, May 27, 8:41 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
941 PM EDT TUE MAY 27 2008

.SYNOPSIS...
A COLD FRONT WILL SLIDE SOUTH OF THE TRI-STATE AREA THIS EVENING.
HIGH PRESSURE THEN BEGINS TO BUILD IN FROM THE MIDWEST LATE TONIGHT
THROUGH WEDNESDAY NIGHT. A TROUGH OF LOW PRESSURE WILL CROSS THE
REGION ON THURSDAY...FOLLOWED BY A WEAK COLD FRONT THURSDAY NIGHT.
HIGH PRESSURE THEN BUILDS IN FROM THE SOUTHEAST FRIDAY AND FRIDAY
NIGHT. AN AREA OF LOW PRESSURE APPROACHES FROM THE GREAT LAKES
SATURDAY AND SATURDAY NIGHT...THEN SLOWLY CROSSES THE AREA FROM
SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
LAST OF THE SCT SHOWERS/CONVECTION ASSOCIATED WITH COLD FROPA IS EXITING
NYC AND MOVING ACROSS LONG ISLAND ATTM. FRONT WILL DROP SOUTH OF
THE AREA BY MIDNIGHT WITH WINDS VEERING AROUND TO THE N AT 10 TO
20 MPH WITH GUSTS AROUND 25 MPH OVERNIGHT UNDER CAA. WILL PROBABLY
HAVE MID AND HIGH LEVEL CLOUDS AROUND OVERNIGHT...SO WILL MAINTAIN
THE PARTLY CLOUDY FORECAST. WILL MAKE SOME MINOR TWEAKS TO THE
HOURLY GRIDS AND REISSUE THE AFM/PFM...OTHERWISE FORECAST IS ON
TRACK FROM EARLIER THIS EVENING. NO CHANGES TO OVERNIGHT TEMPS AS
DRY TD/S IN THE 30S/40S ADVECT INTO THE CWA...SO 40S WITH L50S
METRO SEEM ON TRACK.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH FRIDAY/...
REGION WILL GENERALLY BE IN THE WNW UPPER FLOW WED...BETWEEN
DEPARTING SHORTWAVE/POLAR VORTEX NORTH OF NEWFOUNDLAND AND RIDGING
ACROSS SOUTHERN PLAINS.

AT THE SURFACE HIGH PRESSURE BUILDS JUST W AND THEN SW OF THE
REGION. SUNNY SKIES EXPECTED IN SUBSIDENCE AND NW FLOW ALOFT. MIXING
TO AT LEAST 850 HPA ON TUES...BUT WITH 850 HPA TEMPS ONLY AROUND 3
TO 4 C...EXPECT HIGHS MAINLY IN THE UPPER 60S ACROSS MOST OF THE
REGION (AROUND 4 TO 6 DEGREES BELOW NORMAL). NORTHERLY GRADIENT TO
START THE DAY WILL WEAKEN IN THE AFTERNOON AS ANOTHER WEAK SHORTWAVE
MOVES NORTH OF THE REGION WITH A WEAK SURFACE TROUGH DEVELOPING
ACROSS THE COASTAL PLAIN. THIS WILL LIKELY ALLOW FOR LATE AFTERNOON
SEA BREEZE DEVELOPMENT ALONG THE COAST.

CHILLY NIGHT WED NIGHT WITH WEAK GRADIENT AND CLEAR SKIES AS HIGH
PRESSURE CONTINUES TO BUILD JUST SW OF THE AREA. GOOD RADIATIONAL
COOLING CONDITIONS ACROSS OUTLYING AREA. TEMPS WILL LIKELY FALL INTO
THE 40S ACROSS MOST OF THE REGION(MID/UPPER 30S INTERIOR
VALLEYS/PINE BARRENS)...EXCEPT NYC METRO LOWER 50S. COULD BE LOOKING
AT SOME PATCHY FROST ACROSS PINE BARRENS AND INTERIOR VALLEYS OF
SOUTHERN CONN/LOWER HUDSON VALLEY.

SHORTWAVE ENERGY ROUNDS BASE OF POLAR VORTEX...THROUGH SOUTHERN
QUEBEC/NORTHERN NEW ENGLAND ON THURS. THIS WILL HAVE A WEAK COLD
FRONT CROSSING THROUGH THE REGION LATE IN THE DAY. WITH LACK OF
MOISTURE...THIS WILL BE A DRY FRONTAL PASSAGE WITH ONLY A BIT OF
LATE DAY MID CLOUDS/HIGH BASED CU TO MARK APPROACH. WITH
STRENGTHENING S FLOW AHEAD OF THE FRONT...850 HPA TEMPS REBOUND TO
AROUND 8 C. WITH MIXING TO AT LEAST 850 HPA ONCE AGAIN...TEMPS
SHOULD REBOUND INTO THE MID 70S ACROSS INTERIOR. LOWER 70S ACROSS
COAST WITH AFTERNOON SEA BREEZE.

SHORTWAVE/COLD FRONT MOVES EAST THURS NIGHT...WITH HIGH PRESSURE
BUILDING BACK IN. TEMPS SLIGHTLY ABOVE SEASONABLE IN MODERATING
AIRMASS.

CENTRAL PLAINS RIDGING FLATTENS ON THURSDAY...WITH MORE ZONAL
WESTERLY FLOW INTO THE REGION. AT THE SURFACE...HIGH PRESSURE BUILDS
SE OF THE REGION ON FRI...WITH WARM FRONT DEVELOPING ACROSS
MID-ATLANTIC AND SLOWLY PUSHING NORTH. WOULD EXPECT INCREASING HIGH AND
MID DECK DURING THE DAY FRI...CONVECTIVE DEBRIS FROM CONVECTION OVER
GREAT LAKES AND OHIO VALLEY. GFS HINTING AT A WEAKENING CONVECTIVE
COMPLEX WORKING ALONG WARM FRONT TOWARDS THE REGION BY LATE IN THE
DAY...BUT NOT CONFIDENT ON THAT...SO WILL KEEP THINGS DRY FOR NOW.
WITH SOUTHERLY FLOW DEVELOPING DURING THE DAY...AND 850 HPA TEMPS
AGAIN AROUND 8C...TEMPS ACROSS THE CITY/INTERIOR SHOULD RISE WELL
INTO THE 70S...BUT COOLER ALONG THE COAST(LOWER 70S) WITH WIND OFF
THE STILL COOL WATERS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
TSRA CHANCES INCREASE FRI NIGHT AS WAA ALOFT BEGINS AND MCS INDUCED
S/W APPROACHES FROM THE W. BEST CHANCES AFT MIDNIGHT AS LL JET KICKS
IN. S/W THEN TRACKS THROUGH THE CWA ON SAT BRINGING TSRA WITH MOD
INSTABILITY. BREEZY SW WINDS AHEAD OF THE MID LVL TROF. STRONGER
WINDS MAY MIX DOWN IN TSTMS AS H85 CORE OF 65KT TRACKS THROUGH THE
CWA. HEAVIEST PCPN IN THE VCTY OF THE WARM FRONT. GFS HAS THE
POSITION JUST N OF THE CWA...PERHAPS CLIPPING CT ZONES. WITH NRN
STREAM DIPPING S...CHANCES FOR SHRA ON SUN AND MON. WITH PW/S 1IN OR
LESS...BEST PCPN CHANCES COULD BE LIMITED TO THE AFTN HOURS.
GFS/ECMWF PROG A DRY TUES.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
VFR THROUGH 00Z THU. LAST BIT OF SCT SHOWERS/CONVECTION
ASSOCIATED WITH THE COLD FROPA IS MOVING ACROSS NYC/LI AS OF 01Z.
FRONT WILL PUSH SOUTH OF THE AREA BY MIDNIGHT WITH NORTHERLY WINDS
GENERALLY BETWEEN 10 AND 15 KT WITH GUSTS AROUND 20 KT UNDER CAA.
SOME ISOLATED MVFR VSBYS UNDER LIGHT TO CALM WINDS ACROSS LI AND
SE CT WILL LINGER UNTIL WINDS PICK UP (02-03Z). SKIES WILL CLEAR
OUT OVERNIGHT AS HIGH PRESSURE BUILDS SOUTH FROM THE WESTERN GREAT
LAKES WITH BOTH CIGS AND VSBYS BECOMING UNLIMITED.

GUSTY NORTHERLY WINDS MAY LAST INTO MID MORNING ON WED BEFORE
SUBSIDING AND BACKING TO THE W/SW DURING THE AFTN. TOUGH CALL FOR
SEABREEZE DEVELOPMENT...BUT WITH GRADIENT RELAXING DURING THE
AFTERNOON...WINDS ALOFT MAY DECREASE JUST ENOUGH FOR LATE AFTN
SEABREEZES AT KBDR/KGON/KJFK/KISP.

OUTLOOK FOR 00Z THURSDAY THROUGH SUNDAY...SUB-VFR CONDITIONS
POSSIBLE FRI NIGHT INTO SAT AS A FRONTAL SYSTEM IMPACTS THE
AREA...OTHERWISE VFR.

&&

.MARINE...
SEAS HAVE FALLEN BLO SCA LEVELS ON THE WATERS...BUT A STRONG COLD
FRONT WILL PUSH SOUTH OF THE WATERS OVERNIGHT WITH MARGINAL SCA
CONDITIONS DEVELOPING ON THE OCEAN WATERS AFTER MIDNIGHT AND
CONTINUING THROUGH WED MORNING. OCCASIONAL GUSTS TO SCA CRITERIA
POSSIBLE ACROSS THE REMAINING WATERS OVERNIGHT...BUT NOT OF LONG
ENOUGH DURATION TO WARRANT A HEADLINE.

THE NORTHERLY FLOW WEAKENS WED MORNING AND THEN BACKS AROUND TO THE
W/SW IN THE AFTERNOON AS A TROUGH MOVES ACROSS THE WATERS EARLY IN
THE EVENING. THEN...TRANQUIL CONDITIONS FORECAST THROUGH FRI WITH A
WESTERLY FLOW BECOMING SLY BY FRI.

TSTMS WILL DEVELOP LATE FRI NIGHT INTO SAT AS LOW PRES APPROACHES.
SW WINDS WILL INCREASE WITH SCA CONDITIONS BY SAT MORNING. SEAS MAY
INCREASE ACROSS THE ERN OCEAN TO OVER 10FT DURING THE DAY ON SAT. AS
THE LOW TRACKS EWD...AN ASSOCIATED COLD FRONT WILL DRIFT E OVER THE
CSTL WATERS SAT NIGHT AND BE OVER THE OFFSHORE WATERS ON SUN.
ALTHOUGH SCA SEAS ON SUN WILL LIKELY LINGER ON THE OCEAN...WINDS
WILL BE BLW 25KT.

&&

.HYDROLOGY...
JUST A FEW SHOWERS LEFT TO CONTEND WITH ON LONG ISLAND THROUGH
MIDNIGHT...LESS THAN 1/4 INCH. OTHERWISE...DRY UNTIL THIS WEEKEND.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 AM EDT WEDNESDAY FOR ANZ350-353-
     355.

&&
Hazardous weather outlook, May 27, 6:58 PM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
758 PM EDT TUE MAY 27 2008

CTZ005>012-NJZ002>006-011-NYZ067>081-290000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
758 PM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-290000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
758 PM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Special weather statement, May 27, 4:59 PM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
559 PM EDT TUE MAY 27 2008

CTZ009-NJZ003>006-011-NYZ071>080-272300-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW
YORK (MANHATTAN)-NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-QUEENS-RICHMOND
(STATEN IS.)-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-SOUTHWEST
SUFFOLK-UNION-
559 PM EDT TUE MAY 27 2008

...STRONG THUNDERSTORMS WILL IMPACT NEW YORK CITY...NEARBY SECTIONS
OF NORTHEAST NEW JERSEY...AND WESTERN AND CENTRAL LONG ISLAND...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO LINES OF STRONG THUNDERSTORMS...ONE ALONG A LINE EXTENDING FROM
PORT CHESTER TO GREAT NECK TO ORANGE...ANOTHER FROM BABYLON TO
MIDDLE ISLAND...BOTH MOVING EAST AT 35 MPH.

THESE STORMS WILL BE...
  NEAR TODT HILL BY 605 PM.
  NEAR JERSEY CITY BY 610 PM.
  NEAR VERRAZANO-NARROWS BRIDGE BY 615 PM.
  NEAR CONEY ISLAND BY 620 PM.
  NEAR WESTBURY BY 625 PM.
  NEAR ROCKAWAY BEACH BY 630 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GOODMAN
Local storm report, May 27, 5:51 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
651 PM EDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             WARWICK                 41.26N 74.36W
05/27/2008  E0.75 INCH       ORANGE             NY   TRAINED SPOTTER

0230 PM     TSTM WND GST     KINGS POINT             40.83N 73.74W
05/27/2008  M44 MPH          NASSAU             NY   BUOY

            29G44MPH WINDS REPORTED AT THE KINGS POINT TIDE GAGE.

&&

AL
Local storm report, May 27, 5:54 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
654 PM EDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             WARWICK                 41.26N 74.36W
05/27/2008  E0.75 INCH       ORANGE             NY   TRAINED SPOTTER

0600 PM     TSTM WND GST     KINGS POINT             40.83N 73.74W
05/27/2008  M44.00 MPH       NASSAU             NY   BUOY

            29G44MPH WINDS REPORTED AT THE KINGS POINT TIDE GAGE.

&&

JOE

The radar

The Brookhaven radar (KOKX), 47 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
May 27, 10:30 PM EST to 10:45 PM EST
Where
Suffolk County, 0.11 mi NW of Halesite to 0.09 mi N of Halesite
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.881, -73.422

Flooding was reported along Route 110 near Park Avenue in Halesite, NY. Water was up to the car bumpers.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107711.